Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 51, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 9, 2011, 6:23 PM MST for Mohave County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2011, 6:23 PM MST (01:23 UTC)
- Expired
- Jul 9, 2011, 8:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 64 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:30 PM MST | FLASH FLOOD | 8 Ne Dolan Springs, AZ | THE DOLAN SPRINGS FIRE DEPARTMENT REPORTED MUD AND ROCKS WASHED ONTO PIERCE FERRY ROAD NEAR DOLAN SPRINGS. FLOWING WATER ALSO CROSSED THE ROAD. THE FLOODING ENDED AROUND 730 PM SATURDAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4091 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
650 WGUS55 KVEF 100123 FFWVEF AZC015-100330- /O.NEW.KVEF.FF.W.0051.110710T0123Z-110710T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 623 PM MST SAT JUL 9 2011 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 830 PM MST. * AT 621 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM PIERCE FERRY AND ANTARES ROADS TO 22 MILES SOUTHWEST OF PIERCE FERRY AND ANTARES ROADS...OR ALONG A LINE EXTENDING FROM 37 MILES NORTH OF KINGMAN TO 28 MILES NORTHWEST OF KINGMAN. THE STORMS PRODUCING FLASH FLOODING WERE NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE...DOLAN SPRINGS AND PIERCE FERRY AND ANTARES ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS. && LAT...LON 3572 11399 3540 11431 3560 11446 3584 11416 $$ JH
1 follow-up statement
060 WGUS75 KVEF 100321 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 821 PM MST SAT JUL 9 2011 AZC015-100331- /O.EXP.KVEF.FF.W.0051.000000T0000Z-110710T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 821 PM MST SAT JUL 9 2011 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MST FOR WEST CENTRAL MOHAVE COUNTY... THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND THERE HAVE BEEN NO REPORTS OF FLOODING. LAT...LON 3572 11399 3540 11431 3560 11446 3584 11416 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 4:30 PM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 9, 4:30 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 430 PM PDT SAT JUL 9 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM BUILDING OVER THE WEST COAST WILL BRING DRIER AIR TO THE AREA INTO THE FIRST OF NEXT WEEK. THIS WILL RESULT IN THUNDERSTORM CHANCES DECREASING FROM WEST TO EAST WITH THUNDERSTORMS BEING PUSHED OUT OF THE AREA BY THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL BE NEAR NORMAL. && .UPDATE...THUNDERSTORMS FORMED OVER THE SAN BERNARDINO MOUNTAINS OF WESTERN SAN BERNARDINO COUNTY AND HAVE MOVED INTO THE SOUTHWESTERN PORTION OF THE CWA. HAVE UPDATED THE ZONES/GRIDS TO REFLECT THESE THUNDERSTORMS THROUGH THE EVENING HOURS. && .PREV DISCUSSION... 245 PM PDT SAT JUL 9 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...SO FAR CONSIDERABLY LESS AFTERNOON THUNDERSTORM ACTIVITY TODAY THAN THE PAST FEW DAYS. DRIER AIR ALOFT AND AT THE SURFACE PUSHING IN FROM THE WEST. THIS IS REFLECTED IN THUNDERSTORMS BEING CONFINED TO MAINLY LINCOLN...CLARK AND MOHAVE COUNTIES. EXPECT THIS ACTIVITY TO CONTINUE INTO THE EVENING HOURS BEFORE DECREASING AS DAYTIME HEATING/OROGRAPHICS ARE THE MAIN FOCUSING MECHANISM FOR TODAY. BY SUNDAY...DEVELOPING TROUGH ALONG/OVER THE WEST COAST WILL CONTINUE TO BRING DRIER SOUTHWEST FLOW ALOFT OVER THE CWA WHICH SHOULD SUPPRESS THUNDERSTORMS TO THE EASTERN PORTION OF LINCOLN AND MOHAVE COUNTIES. ONCE AGAIN DO NOT SEE MUCH OF A TRIGGER MECHANISM BESIDES DAYTIME HEATING. HOWEVER WEAK FLOW ALOFT/PWAT VALUES OVER AN INCH STILL INDICATES POSSIBLE FLASH FLOOD PROBLEMS. MONDAY WILL CONTINUE THE DRYING PROCESS AS THE TROUGH KEEPS SOUTHWEST FLOW OVER THE AREA AND WILL LIMIT THE THUNDERSTORMS TO BASICALLY MOHAVE COUNTY. SHORT RANGE MODELS HAVE BEEN TRENDING SLOWER WITH THE TROUGH DRYING THE CWA OUT AND DUE TO THIS FACT IT APPEARS THAT THE FINAL DRYING WILL TAKE PLACE IN THE EXTENDED...THUS CONTINUED MENTION OF ISOLATED ACTIVITY OVER MOHAVE COUNTY ON TUESDAY...BUT CONFIDENCE ON THIS IS LOW. LOWERING HEIGHTS/THICKNESS DUE TO THE DEVELOPING TROUGH WILL LIKELY BALANCE OUT THE DRYING TREND...RESULTING IN TEMPERATURES NEAR NORMAL FOR THIS TIME OF YEAR THROUGH THE SHORT TERM. && .LONG TERM...THE MAIN ISSUE DURING THE PERIOD FROM LATE WEDNESDAY MORNING ONWARD WILL BE THE INFLUENCE OF THE LONGWAVE UPPER LEVEL TROUGH AXIS THAT SETS UP ALONG THE WEST COAST. A CLOSED LOW IS SHOWN BY THE MODELS TO MOVE THROUGH THE PAC NW WEDNESDAY INTO THURSDAY WITH AN ELONGATED PIECE OF ENERGY HEADING TOWARDS THE CALIFORNIA COAST. THIS SHOULD INCREASE SOUTHWEST FLOW ACROSS THE ENTIRE AREA SPREADING IN DRY AIR EVEN INTO AREAS EAST OF THE COLORADO RIVER VALLEY. AS A RESULT...WE KEPT THE FORECAST DRY AREAWIDE FOR BOTH WEDNESDAY AND THURSDAY. ANOTHER PIECE OF ENERGY IS SHOWN TO DROP SOUTHWARD TOWARDS THE WATERS OFF OF NORCAL ON FRIDAY WHICH WILL HELP TO REINFORCE THE TROUGH OFFSHORE. ONCE AGAIN THIS WILL KEEP THE AREA DRY ON FRIDAY. THERE MAY BE SOME HIGH CLOUDS OVER THE NW CWFA DURING THIS TIME FRAME...BUT OTHERWISE IT WILL BE CLEAR ACROSS THE REST OF THE AREA. WITH THE TROUGH OFFSHORE AND THE JET MOVING OVERHEAD...THIS WILL ENHANCE SOUTHWEST WINDS ACROSS THE AREA ESPECIALLY IN THE AFTERNOON AND EVENING HOURS EACH DAY FROM WEDNESDAY TO FRIDAY. THE COMBINATION OF ENHANCED SYNOPTIC SUPPORT AND THE TYPICAL DIURNAL TRENDS OF SOUTH TO SOUTHWEST WINDS IN THE LATE AFTERNOON AND EVENING WILL CREATE THE POTENTIAL FOR GUSTS OF 25-30 MPH IN THIS TIME FRAME. HIGH TEMPS WERE LOWERED SLIGHTLY DUE TO THE LOWER HEIGHTS AND IN THE FAR SOUTHWEST PLACES LIKE BARSTOW AND YUCCA VALLEY MAY SEE SOME ADDITIONAL COOLING AS SOME MARINE AIR GETS PULLED INLAND BY THE TROUGH. BY SATURDAY INTO SUNDAY THE FLOW ALOFT ACROSS THE AREA IS SHOWN TO TURN MORE SOUTHERLY AS A LARGE UPPER RIDGE SETS UP OVER MISSOURI AND KANSAS. MODELS SHOW THE RETURN OF MID-LEVEL MOISTURE INTO THE AREA SATURDAY AND ESPECIALLY SATURDAY NIGHT INTO SUNDAY. PWATS OFF THE GFS ARE FORECAST TO REACH AN INCH OVER ALL OF MOHAVE COUNTY BY NEXT SUNDAY AND EVEN INTO MUCH OF CLARK AND SOUTHEAST SAN BERNARDINO COUNTIES. FOR NOW I INCREASED AFTERNOON AND EVENING CLOUD COVER. SLIGHT CHANCE POPS WERE ALSO INTRODUCED OVER MOHAVE COUNTY BOTH AFTERNOONS AND IT IS POSSIBLE THEY MAY NEED TO BE EXPANDED FURTHER DEPENDING ON HOW THINGS TREND. WITH THE RISE IN HEIGHTS...TEMPS SHOULD TREND UP A LITTLE...HOWEVER IF MOISTURE SURGES IN GREATER...THEN ANY WARMING WILL BE TEMPERED. && .AVIATION...FOR MCCARRAN...WINDS HAVE ALREADY BECOME ERRATIC AND GUSTY THIS AFTERNOON DUE TO OUTFLOW BOUNDARIES FROM THUNDERSTORMS TO THE SOUTH OF THE AIRPORT. DEPENDING ON WHAT EXACTLY DEVELOPS IN AND NEAR THE LAS VEGAS VALLEY WILL DETERMINE HOW WINDS TREND THIS EVENING AS STORMS WILL KEEP THE POTENTIAL FOR ERRATIC CHANGES IN SPEED AND DIRECTION GOING. FOR NOW WILL KEEP A CB IN THE TAF FOR THE SLIGHT THUNDERSTORM POTENTIAL AT THE AIRPORT COMPLEX AND AMEND THE TAF IF NEED BE. OTHERWISE WINDS WILL FOLLOW DIURNAL DIRECTIONAL TRENDS THROUGH SUNDAY AFTERNOON. GUSTS OF 20-25 KTS WILL BE POSSIBLE SUNDAY AFTERNOON AND EARLY EVENING. CLOUDS WILL BE SCT-BKN AOA 8K FEET THIS EVENING...WITH FEW IF ANY CLOUDS AROUND ON SUNDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...TSRA WILL BE AROUND ACROSS MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES THIS EVENING AND AGAIN ON SUNDAY IN THE AFTERNOON AND EVENING IN MOHAVE AND EASTERN LINCOLN COUNTIES. THE MAIN IMPACTS IN AND NEAR STORMS WILL BE GUSTY AND ERRATIC WINDS AND REDUCED CIGS AND VSBY. OTHERWISE AWAY FROM ANY TSRA OR THUNDERSTORM OUTFLOW BOUNDARIES...WINDS WILL MAINLY TREND TOWARDS DIURNAL DIRECTIONS WITH GUSTY SOUTH TO SOUTHWEST WINDS OF 15-25 KTS SUNDAY AFTERNOON. SCT-BKN CLOUDS AOA 8K FEET IN THE EASTERN PART OF THE AREA THIS EVENING AND FAR EAST ON SUNDAY AFTERNOON AND EVENING. OTHERWISE A MAINLY CLEAR SKY IS EXPECTED THROUGH SUNDAY EVENING. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...JENSEN PREV DISCUSSION...JENSEN/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 9, 4:57 AM MST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 457 AM PDT SAT JUL 9 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-100300- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 457 AM PDT SAT JUL 9 2011 /457 AM MST SAT JUL 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR AGAIN TODAY AS PLENTY OF MONSOONAL MOISTURE REMAINS IN PLACE. GREATEST CONCERN FOR THUNDERSTORMS WILL BE ACROSS MOHAVE...CLARK...LINCOLN...AND EASTERN SAN BERNARDINO COUNTIES. BURSTS OF HEAVY RAIN AND LOCALIZED FLOODING REMAIN A CONCERN ALONG WITH STRONG GUSTY WINDS. REMEMBER...DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS OR LOW WATER CROSSINGS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL DIMINISH SUNDAY AND MONDAY AS DRIER AIR WORKS IN FROM THE WEST. MOHAVE COUNTY WILL SEE THE GREATEST CHANCE WITH DECREASING CHANCES FURTHER WEST. THUNDERSTORMS ARE EXPECTED TO BE OUT OF THE REGION BY WEDNESDAY AS DRIER AIR WORKS OVER THE ENTIRE AREA. ITS POSSIBLE THAT MONSOON MOISTURE COULD MAKE A RETURN TO MOHAVE COUNTY LATE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 9, 5:01 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
501 PM PDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HEAVY RAIN 1 S SPRING VALLEY 36.09N 115.24W
07/09/2011 E1.00 INCH CLARK NV PUBLIC
THE PUBLIC REPORTED AT LEAST A FEW INCHES OF WATER WAS
COVERING RAINBOW BOULEVARD BETWEEN THE 215 BELTWAY AND
TROPICANA AVENUE.
0410 PM HEAVY RAIN 3 SSW SPRING VALLEY 36.06N 115.26W
07/09/2011 M0.55 INCH CLARK NV MESONET
AN AUTOMATED RAIN GAUGE FROM THE CLARK COUNTY REGIONAL
FLOOD CONTROL DISTRICT MEASURED A STORM TOTAL OF 0.55
INCH NEAR BUFFALO AND THE 215 BELTWAY IN NEARLY AN HOUR.
0427 PM TSTM WND GST 5 ENE DOWNTOWN LAS VEGA 36.20N 115.06W
07/09/2011 M56.00 MPH CLARK NV TRAINED SPOTTER
A SPOTTER MEASURED A 56 MPH THUNDERSTORM WIND GUST NEAR
NELLIS AND CAREY WITH A HAND HELD ANEMOMETER.
&&
STACHELSKILocal storm report, Jul 9, 5:56 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
556 PM PDT SAT JUL 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN 3 SE DOWNTOWN LAS VEGAS 36.14N 115.12W
07/09/2011 E0.20 INCH CLARK NV NEWSPAPER
NEWSPAPER REPORT OF POOR DRAINAGE FLOODING WITH A FEW
INCHES OF WATER NEAR THE INTERSECTION OF SAHARA AND
EASTERN. THE EVENT TIME IS AN ESTIMATE.
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:30 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 25 min |
| Jul 9, 5:41 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Jul 9, 7:34 PM MST | Areal Flood Advisory | VEF | Mohave | 86 min |
| Jul 10, 1:02 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Jul 10, 1:07 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 40 min |
| Jul 10, 2:55 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 50 min |
| Jul 10, 3:09 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 20 min |
| Jul 10, 3:46 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.